Nevada, 2011

Flash Flooding and Damaging Winds in Nevada, July 3 to 5, 2011

July 3 to 5, 2011 · NWS VEF · 6 events in 2 counties and zones

A strong push of monsoon moisture brought thunderstorms to much of the Mojave Desert and southern Great Basin. Several storms produced severe weather and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.2 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A strong push of monsoon moisture brought thunderstorms to much of the Mojave Desert and southern Great Basin. Several storms produced severe weather and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 3, 2:04 PM PST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 3, 2:04 PM PST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
304 PM PDT SUN JUL 3 2011

.SYNOPSIS...MONSOON MOISTURE WILL KEEP CHANCES FOR THUNDERSTORMS
OVER MUCH OF THE MOJAVE DESERT AND SOUTHERN GREAT BASIN THROUGH THE
WEEK...WITH THE BEST CHANCES OVER MOHAVE COUNTY IN THE AFTERNOONS
AND EVENINGS. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL.
HUMIDITY WILL MAKE IT FEEL QUITE UNCOMFORTABLE...ESPECIALLY IN THE
LOWER DESERTS.
&&

.SHORT TERM...MONSOON SEASON WENT FROM ZERO TO FULL SWING IN 24
HOURS. SATELLITE SHOWED TWO DISTINCT AREAS OF CLOUDINESS. THE FIRST
WAS A LARGE ARC OF MID LEVEL CLOUDS WITH ASSOCIATED VIRGA AND
SPRINKLES...NEARLY BISECTING THE CWA FROM SOUTHWEST TO NORTHEAST.
YESTERDAY...DRY THUNDERSTORMS WERE A CONCERN FOR LAST NIGHT AND
TODAY...BUT THIS BATCH OF CLOUDS AND VIRGA WAS WHAT ACTUALLY
HAPPENED. ONLY SAW ONE LIGHTNING STRIKE IN SAN BERNARDINO COUNTY
THIS MORNING. THE SECOND AREA OF CLOUDINESS WAS OVER MOHAVE
COUNTY...WHERE THUNDERSTORMS HAD IGNITED OVER AND WEST OF THE
MOGOLLON RIM. SOUTHEASTERLY STEERING FLOW SHOULD PUSH MULTIPLE WAVES
OF STORMS INTO MOHAVE COUNTY THROUGH THE EVENING. ANOTHER CONCERN IS
THE LOWER DESERTS OF ARIZONA...WHERE THE STORM PREDICTION CENTER WAS
CONSIDERING A SEVERE THUNDERSTORM WATCH. IF THIS AREA FIRES UP...THE
STEERING FLOW SHOULD DIRECT SOME OF THESE STORMS TOWARD OUR
SOUTHEASTERN CWA TONIGHT AS WELL. NOT SURE WHETHER THE STORMS WOULD
SURVIVE THE JOURNEY WITHOUT SOLAR HEATING...OR IF THEY WOULD JUST
BRING ANOTHER INFLUX OF MOISTURE...WIND AND/OR DUST SIMILAR TO WHAT
CAME OUT OF THE THUNDERSTORM COMPLEX OVER NORTHERN SONORA LAST
NIGHT. ANYWAY...GIVEN HOW MUCH THE AIRMASS HAS ALREADY MOISTENED AND
WITH THE PROSPECT OF MORE...DISCARDED DRY THUNDERSTORMS ENTIRELY AND
INCREASED FORECAST PRECIP AMOUNTS A LITTLE. WITH THE MOISTURE AND
PLENTY OF HEAT IN PLACE...THUNDERSTORM FORECASTING BECOMES A DAY TO
DAY EXERCISE IN DIAGNOSING SMALL SCALE FEATURES WHICH THE MODELS
FREQUENTLY MISS. THE MOST LIKELY TRIGGER TOMORROW SHOULD BE
INTERACTION OF OUTFLOW BOUNDARIES FROM STORMS TODAY /AND PERHAPS
TONIGHT AS WELL/ OVER ARIZONA. THESE INTERACTIONS ARE MOST LIKELY TO
OCCUR IN THE SOUTHEAST CWA...SO CARRIED HIGHER POPS THERE.
TEMPERATURES WILL PROBABLY COME DOWN A DEGREE OR THREE OVERALL DUE
TO INCREASED MOISTURE AND CLOUD COVER...BUT POINT TEMPS WILL BE
HIGHLY DEPENDENT ON THE LOCATION AND TIMING OF THUNDERSTORMS.

.LONG TERM...TUESDAY THROUGH SUNDAY...SHORT TERM CONCERNS LIMITED
THE TIME SPENT ON LONG TERM FORECAST PREPARATIONS. DID NOT CHANGE
MUCH IN THE LONG TERM FORECAST AS THE MODELS AND FORECASTER THINKING
HAVE NOT CHANGED. THE MONSOON MOISTURE SURGE OF TODAY WILL BE THE
CAUSE OF MUCH OF THE EXTENDED PERIODS WEATHER. THE RIDGE AXIS AND
CENTER WILL STAY ORIENTATED SUCH THAT MORE MOISTURE WILL BE ADVECTED
INTO THE AREA ON TOP OF WHAT IS ALREADY IN PLACE. THIS SHOULD BE A
TYPICAL PATTERN OF MAXIMUM CONVECTION ACTIVITY IN THE AFTERNOON AND
EVENINGS. THE GREATEST MOISTURE VALUES WILL BE IN THE EASTERN 1/3 OF
THE CWA... MOHAVE COUNTY AND UP THE COLORADO RIVER VALLEY INTO CLARK
AND LINCOLN COUNTIES. THE MOISTURE DOES GET PUSHED INTO ALL AREAS OF
THE CWA THOUGH. MAIN THREAT FROM THESE STORMS WILL BE FLOODING IF
THEY ARE SLOW MOVERS. SOME CHANGE IS IN SIGHT AT THE END OF THE WEEK
WHERE MODELS DO EXPECT TROUGHING TO APPROACH AND BRING IN A DRIER
FLOW. POP VALUES DO GET LOWERED FROM FRIDAY ONWARDS FROM THE
NORTHWEST TO SOUTHEAST. RELUCTANT TO TAKE POPS WAY DOWN OR OUT
ALTOGETHER AS MODELS ARE WAY TOO QUICK IN MOVING MOISTURE OUT.
&&

.AVIATION...FOR MCCARRAN...THE DUST AND HAZE WILL GRADUALLY DECREASE
ITS AFFECT ON THE VISIBILITY THROUGH THE EVENING. PRIMARY CONCERN
WILL BE THUNDERSTORM ACTIVITY. VERY LOW PROBABILITY FOR
THUNDERSTORMS AT KLAS THIS AFTERNOON AND EVENING...THOUGH IT CAN NOT
BE RULED OUT FOR THE AREA MOUNTAINS. MONDAY WILL SEE A CHANCE FOR
THUNDERSTORMS IN THE AFTERNOON AND EVENING HOURS....HOWEVER THE
BETTER CHANCES WILL BE EAST OF THE LAS VEGAS VALLEY AND OVER LOCAL
MOUNTAINS. THE PEACH SPRINGS CORRIDOR WILL SEE THUNDERSTORMS IN IT
THROUGH MUCH OF THE AFTERNOON AND EVENING. OUTSIDE OF CONVECTION
WINDS WILL BE LIGHT FROM THE SOUTH TO SOUTHWEST THROUGH MONDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SUSPENDED DUST IN SOUTHERN NEVADA...EASTERN
CALIFORNIA...AND ARIZONA WILL DECREASE ITS AFFECT ON THE VISIBILITY
THROUGH THE EVENING AND TONIGHT. MONSOON MOISTURE HAS MOVED INTO THE
REGION BRINGING WITH IT INCREASED CLOUD COVER AND CHANCES FOR
THUNDERSTORMS. THE GREATEST CONCENTRATION OF THUNDERSTORM ACTIVITY
WILL BE IN MOHAVE COUNTY AND MOUNTAIN AREAS OF OF THE REST OF THE
FORECAST AREA. THE ACTIVITY WILL BE GREATEST DURING THE AFTERNOON
AND EVENINGS WITH A LULL LATE AT NIGHT AND EARLY MORNING. THIS
PATTERN SHOULD PERSIST THROUGH THE NEXT SEVERAL DAYS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

MORGAN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 3, 4:00 AM PST, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
500 AM PDT SUN JUL 3 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-040700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
500 AM PDT SUN JUL 3 2011 /500 AM MST SUN JUL 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

MOISTURE INCREASING FROM THE SOUTH WILL LEAD TO A CHANCE OF
THUNDERSTORMS ACROSS EASTERN SAN BERNARDINO AND SOUTHERN MOHAVE
COUNTY TODAY...WHILE THERE IS A SLIGHT CHANCE OF THUNDERSTORMS
ACROSS SOUTHERN NEVADA. A WEDGE OF DRY AIR NEAR THE SURFACE ACROSS
NORTHERN CLARK AND LINCOLN COUNTIES WILL LEAD TO STORMS WITH
LITTLE RAINFALL AND THE POTENTIAL OF DRY LIGHTNING. TEMPERATURES
WILL REMAIN ABOVE NORMAL AND THE INCREASE IN MOISTURE WILL NOT
MAKE IT FEEL ANY MORE COMFORTABLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MOISTURE WILL REMAIN ACROSS THE SOUTHERN GREAT BASIN AND MOJAVE
DESERT THROUGH THE UPCOMING WEEK LEADING TO MAINLY AFTERNOON AND
EVENING THUNDERSTORMS. LOCALIZED FLASH FLOODING IS A CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 3, 4:32 PM PST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
532 PM PDT SUN JUL 3 2011

CAZ524>527-041245-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
THE UPPER COLORADO RIVER VALLEY OF EASTERN SAN BERNARDINO COUNTY-
532 PM PDT SUN JUL 3 2011

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR SAN BERNARDINO
COUNTY CALIFORNIA. THIS WATCH HAS BEEN ISSUED DUE TO THE HIGH
PROBABILITY OF WINDS GREATER THAN 58 MPH ASSOCIATED WITH
THUNDERSTORMS EXPECTED THIS EVENING UNTIL MIDNIGHT PDT.

THE THREAT OF SEVERE WEATHER IS HIGH FOR THE SOUTHERN ONE QUARTER
OF SAN BERNARDINO COUNTY...MAINLY ALONG U.S. HIGHWAY 62.

The radar

The Las Vegas radar (KESX), 51 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Clark

When
July 3, 5:23 PM PST
Where
Clark County, 1.15 mi ENE of Callville Bay
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
36.139, -114.713

Thunderstorm winds separated three docks at the Callville Bay marina.

Thunderstorm Wind, Clark

When
July 3, 5:45 PM PST to 6:26 PM PST
Where
Clark County, Las Vegas Hndrsn Sky to Las Vegas
Measured
54 kt (62 mph) measured gust
Property damage
$1.0 million
Reported by
Broadcast Media
Coordinates
35.980, -115.130

Thunderstorm winds caused damage in a large area of the Las Vegas Valley. The AWOS at Henderson Executive Airport measured a gust to 62 mph. The storm also blew over several mobile homes, blew down numerous trees (one of which damaged a car), blew down several power poles and lines, causing power outages for at least 10,000 people, and destroyed at least one fireworks stand.

Flash Flood, Clark

When
July 3, 5:47 PM PST to 6:40 PM PST
Where
Clark County, 1.87 mi WSW of Paradise to Pittman
Cause
Heavy Rain
Injuries
1 direct, 0 indirect
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
36.116, -115.149

The same thunderstorm which caused widespread wind damage also caused serious flash flooding. One man who was rescued from a flooded wash suffered minor injuries. Several swift water rescues were needed near the intersection of Warm Springs and Pecos, and at least three feet of water covered the intersection of Warm Springs and Eastern, with several cars abandoned in the water. A spotter in Henderson measured 0.73 inch in one hour.

Thunderstorm Wind, Nye

When
July 4, 12:30 PM PST to 1:00 PM PST
Where
Nye County, 9 mi N of Mercury to 9 mi NW of Mercury
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -116.000

The peak gust of 64 mph occurred 9 miles NW of Mercury.

Flash Flood, Nye

When
July 4, 1:30 PM PST to 2:30 PM PST
Where
Nye County, 7.04 mi SE of Reveille to 17.65 mi ESE of Reveille
Cause
Heavy Rain
Property damage
$1,000
Reported by
COOP Observer
Coordinates
37.959, -116.077

Mud was reported over Highway 375 17 miles NW of Rachel.

Flash Flood, Clark

When
July 5, 2:00 PM PST to 4:00 PM PST
Where
Clark County, 3.02 mi NW of Blue Diamond to 2.23 mi WNW of Blue Diamond
Cause
Heavy Rain
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
36.074, -115.445

Roads leading into Bonnie Springs and Spring Mountain Ranch State Park were washed out by flooding. A co-op observer in the area reported 1.73 inches of rain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310889, 310890, 310891, 310892, 310893, 310894.